Hail, Sheridan
- When
- June 20, 1:35 PM MST
- Where
- Sheridan County, 0.49 mi W of Story
- Measured
- 1.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 44.580, -106.890
Meteorologically speaking, this was a very active severe weather day for south central Montana and Northern Wyoming. A very moist and unstable atmosphere was in place across portions of the Billings Forecast area during the afternoon and evening of the 20th (Father's Day).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
Meteorologically speaking, this was a very active severe weather day for south central Montana and Northern Wyoming. A very moist and unstable atmosphere was in place across portions of the Billings Forecast area during the afternoon and evening of the 20th (Father's Day). A moist, southeast surface flow, strong wind shear aloft, and ample afternoon heating provided the necessary ingredients for severe weather. Numerous thunderstorms, some of which became rapidly severe producing large hail, developed across North Central Wyoming.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 20, 12:58 PM MST, 37 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
158 PM MDT SUN JUN 20 2010
.SHORT TERM...VALID FOR TDY AND MON...
UPDATED FORECAST FOR SEVERE THUNDERSTORM WATCH TIL 01Z AND TORNADO
WATCH IN THE E TIL 03Z. ARTHUR
.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...
MINOR CHANGES TO THE EXTENDED FORECAST THIS MORNING. MODELS REMAIN
IN DECENT AGREEMENT WITH THE OVERALL PATTERN. RIDGING BUILDS IN
WEDNESDAY FOR DRY AND WARMER CONDITIONS. WITH ALL THE RECENT
PRECIPITATION CAN'T COMPLETELY RULE OUT A FEW AFTERNOON/EVENING
THUNDERSTORMS AS TEMPERATURES WARM WELL INTO THE 80S...BUT
SUBSIDENT PATTERN DOESN'T REALLY SUPPORT THIS SO KEPT DRY FOR NOW.
THURSDAY LOOKS MAINLY DRY OUTSIDE OF THE WEST WHERE DEVELOPING
SOUTHWEST FLOW ALOFT COULD BRING ENOUGH ENERGY AND MOISTURE INTO
THE AREA TO SUPPORT SOME MOUNTAIN CONVECTION. TROF BUILDS IN FOR
FRIDAY AND SATURDAY WITH COOLER TEMPERATURES AND A CHANCE OF
THUNDERSTORMS OVER MOST AREAS. HOWEVER ECMWF IS LESS AMPLIFIED
WITH THE TROF AND THUS HAVE KEPT CHANCES OF PRECIPITATION ON THE
LOW SIDE THROUGH THE WEEKEND. CHAMBERS
&&
.AVIATION...
EXPECT SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING BY EARLY
AFTERNOON...WITH A FEW REACHING SEVERE LEVELS LATER THIS
AFTERNOON. LOCALLY HEAVY RAIN...FREQUENT LIGHTNING...AND GUSTY
WINDS ARE EXPECTED WITH SHOWERS AND THUNDERSTORMS...LARGE HAIL
WILL ACCOMPANY ANY SEVERE WEATHER. VFR CONDITIONS WILL PREVAIL
ACROSS THE REGION TODAY...WITH LOCAL IFR CONDITIONS NEAR
CONVECTION THIS AFTERNOON. GILSTAD
&&
.PRELIMINARY POINT TEMP/POPS...
TDY MON TUE WED THU FRI SAT
-------------------------------------------------------
BIL 077 054/082 052/077 055/081 058/087 058/081 058/076
4/T 24/T 22/T 21/U 11/U 22/T 22/T
LVM 071 044/072 046/075 047/079 050/082 051/075 049/073
4/T 34/T 22/T 11/U 12/T 22/T 22/T
HDN 080 055/085 053/079 052/083 054/091 058/083 056/083
4/T 34/T 32/T 21/U 11/U 22/T 22/T
MLS 080 058/086 054/080 055/081 058/088 060/081 058/079
4/T 45/T 42/T 21/U 11/U 22/T 22/T
4BQ 079 058/086 055/079 053/080 056/090 059/084 058/081
4/T 45/T 32/T 21/U 11/U 22/T 22/T
BHK 078 060/083 055/075 053/079 055/082 059/081 056/077
4/T 55/T 62/T 21/U 11/B 22/T 32/T
SHR 076 049/085 047/076 049/080 053/084 054/079 054/079
4/T 23/T 22/T 21/U 12/T 22/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 357 IN EFFECT UNTIL 7 PM MDT THIS
EVENING FOR ZONES 29>32-35-36-38-39-56>58-67.
TORNADO WATCH 358 IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR
ZONES 33-37.
WY...SEVERE THUNDERSTORM WATCH 357 IN EFFECT UNTIL 7 PM MDT THIS
EVENING FOR ZONES 98-99.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 107 PM MDT SUN JUN 20 2010 MTZ028>042-056>058-063>068-WYZ098-099-211915- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 107 PM MDT SUN JUN 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL IMPACT THE FORECAST AREA THIS AFTERNOON THROUGH TONIGHT. SOME OF THESE STORMS MAY BECOME SEVERE...ESPECIALLY FROM ROUNDUP TO BILLINGS TO RED LODGE AND EAST. THE PRIMARY THREATS WILL BE LARGE HAIL...STRONG WINDS...HEAVY RAIN AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A COLD FRONT WILL PUSH THROUGH THE FORECAST AREA MONDAY AFTERNOON THROUGH MONDAY EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT. SOME OF THESE STORMS MAY BECOME SEVERE ESPECIALLY OVER EXTREME SOUTHEASTERN MONTANA. MONITOR NOAA WEATHER RADIO FOR THE LATEST INFORMATION...FORECASTS...AND WARNINGS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 146 PM MDT SUN JUN 20 2010 MTZ038-202045- SOUTHERN BIG HORN MT- 146 PM MDT SUN JUN 20 2010 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BIG HORN COUNTY UNTIL 245 PM MDT... AT 138 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 20 MILES SOUTHWEST OF LODGE GRASS...OR 38 MILES NORTHWEST OF SHERIDAN...MOVING NORTH AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...LODGE GRASS. THIS INCLUDES INTERSTATE 90 BETWEEN MILE MARKERS 522 AND 537. LAT...LON 4546 10778 4543 10723 4501 10750 4502 10775 TIME...MOT...LOC 1946Z 184DEG 13KT 4511 10762 RNL
The Billings radar (KBLX), 195 km away, was scanning. The volume nearest the first event began at 20:34 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238920, 238921, 238922, 238923, 238924.